You are not logged in.

Corticosteroid-induced psychiatric disturbances: it is time for pharmacists to take notice.

Kusljic, Snezana, Manias, Elizabeth and Gogos, Andrea 2016, Corticosteroid-induced psychiatric disturbances: it is time for pharmacists to take notice., Research in social administrative pharmacy, vol. 12, no. 2, pp. 1-6, doi: 10.1016/j.sapharm.2015.05.012.

Attached Files
Name Description MIMEType Size Downloads

Title Corticosteroid-induced psychiatric disturbances: it is time for pharmacists to take notice.
Author(s) Kusljic, Snezana
Manias, ElizabethORCID iD for Manias, Elizabeth orcid.org/0000-0002-3747-0087
Gogos, Andrea
Journal name Research in social administrative pharmacy
Volume number 12
Issue number 2
Start page 1
End page 6
Total pages 6
Publisher Elsevier
Place of publication Amsterdam, The Netherlands
Publication date 2016-04
ISSN 1934-8150
Keyword(s) Corticosteroids
Psychiatric disturbances
Psychotropic drugs
Summary Corticosteroids are widely used to relieve signs and symptoms arising from many diseases, including common inflammatory and autoimmune disorders affecting a number of organ systems. However, corticosteroids also induce significant adverse effects; in particular, a range of severe psychiatric adverse effects may occur including delirium, depression, mania, psychosis and cognitive/memory impairment. These adverse effects occur in up to 60% of patients taking corticosteroids and recent studies show an increased rate of psychopathologies in this population. Long-term adverse effects on mood and behavior are severely debilitating, thereby influencing the quality of life, employment and health status of individuals taking corticosteroids. Strategies used to manage corticosteroid-induced psychiatric disturbances through psychotropic drugs vary significantly. This commentary summarizes existing literature on mechanisms underlying corticosteroid-induced psychiatric adverse effects and evidence associated with using psychotropic drugs to manage these effects. Despite its importance, there is an absolute dearth in the literature examining pharmacists' understanding and perceptions of psychiatric adverse effects of corticosteroids. Educational programs need to be implemented so that pharmacists can counsel patients about how to recognize corticosteroid-induced psychiatric disturbances. Physicians do not consistently alert patients to watch for behavioral changes, and patients may feel that mood changes they experience fall within the category of 'normal behavior,' and thus are less likely to report them. Given that patients taking corticosteroids usually have complex medical histories, discussions of adverse effects with pharmacists are vital to improve health outcomes in this population.
Language eng
DOI 10.1016/j.sapharm.2015.05.012
Field of Research 111099 Nursing not elsewhere classified
Socio Economic Objective 920210 Nursing
HERDC Research category C1 Refereed article in a scholarly journal
ERA Research output type C Journal article
Copyright notice ©2015, Elsevier
Persistent URL http://hdl.handle.net/10536/DRO/DU:30074356

Document type: Journal Article
Collection: School of Nursing and Midwifery
Connect to link resolver
 
Unless expressly stated otherwise, the copyright for items in DRO is owned by the author, with all rights reserved.

Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 3 times in TR Web of Science
Scopus Citation Count Cited 1 times in Scopus
Google Scholar Search Google Scholar
Access Statistics: 129 Abstract Views, 2 File Downloads  -  Detailed Statistics
Created: Tue, 14 Jul 2015, 14:40:43 EST

Every reasonable effort has been made to ensure that permission has been obtained for items included in DRO. If you believe that your rights have been infringed by this repository, please contact drosupport@deakin.edu.au.